Some back story first.
My dad has advanced stage 4 lung cancer that spread to his liver and bowel and is terminal. He has been in various treatments for the last two years. He is currently on a new chemo cycle.
About two months ago he started feeling pain in his abdomen and started taking oxycodone and recently as of two weeks ago also started fentynal 50mg patch. He also started chemo again a week ago as he had progression on his second immunotherapy.
For the last 5 months he has become more angry and agressive towards myself and other family members caring for him and we just put it down to having terminal cancer, pain & medications etc. However over the last month he has become physically violent towards my mother and has given her two busted lips and yesterday pushed her into a window which bruised one whole side of her face.
Can cancer or medications cause someone to do this? Has anyone else experienced the same thing?. He has never been violent before now.
How are you all doing this morning?
I had a quick chat with my brainstrust - our 13 11 20 Information and Support consultants - who are all qualified health professionals, and their recommendation is to get in touch with your Dad's oncologist and/or doctors as soon as possible and let them know what is going on.
Fentanyl alone can account for some of the side effects your Dad is experiencing - you can read a little by more about that here (just hit I agree on the splash screen & see page 4 for the side effects). And with the cancer in his liver, your Dad's body may be metabolising the different treatments differently. Also get them to check how his cancer is going too. It could be that they need to just adjust his treatments, but please tell them everything.
Is your Mum ok? Please seek help if you haven't already. The National Domestic Violence hotline is accessible 24x7 and is a free call - 1800 200 526. You can remain anonymous if you need to.
Please do take care and let us know how you get on
Online Community Manager
thank you for your reply.
mum said she spoke to his oncologist today and he said it was a side effect from chemo and that he needs the medication for his pain and that it wouldn’t cause aggression.
I am concerned that she didn’t tell him about the violence. She says she did but I don’t believe her as surely they would do something or review him?.
shes trying by to act like everything is fine but it’s not. She no longer wants us to go inside incase we disturb him and will only meet us outside the house. She says Dad doesn’t want us to see him this way and I don’t believe he said that either. We last seen our Dad on Friday and this morning Mum has marks on her arm.
should I call the oncologist too?.
I know this is a difficult time for you all.
To help you and your Mum in your caring roles, please contact the following:
Could you perhaps visit your Mum's GP with her and talk them about what is happening for your Mum and Dad? Talk with the GP about supporting both your Mum and Dad.
They often give cancer patients steroids to reduce the swelling of the healthy organs. Steroid psychosis can set in. The famous " 'Roid Rage" can ensue. Ask the doctor about steroids and if they can be reduced. My late husband never got violent but the steroid overdoses made him so restless it caused physical problems for us both. People who had suffered it said it was like having 20 million fire ants crawling under their skin so they couldn't hold still no matter how tired or even paralyzed they were.
Be part of this supportive community